Colorado, 2025Debris Flows in Colorado, August 26, 2025
August 26, 2025 · NWS GJT · 2 events in 1 county or zone
00 inch across eastern Utah and western Colorado. A jet streak moving in aloft brought not only additional moisture, but some extra lift as well.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Unusually rich monsoonal moisture was in place on the morning of August 26th, with precipitable water close to 1.00 inch across eastern Utah and western Colorado. A jet streak moving in aloft brought not only additional moisture, but some extra lift as well. In addition, daytime heating on the complex terrain in this region help to spur on afternoon convection. As a result, widespread shower and thunderstorm activity developed during the afternoon, producing localized very heavy rain and high rainfall rates.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 26, 10:16 AM MST, 1 hour 44 minutes earlier. Its key messages:
- Widespread showers and thunderstorms are expected to continue today and beyond.
- Elevated risk today for flash flooding and debris flows in sensitive areas, especially over recent burn scars.
- Heavy rain becomes more localized Wednesday and flash flooding remains a concern, especially for recent burn scars.
- Temperatures will trend cooler this week thanks to rain and cloud cover.
Area forecast discussion, Aug 26, 10:16 AM MST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1116 AM MDT Tue Aug 26 2025
.KEY MESSAGES...
- Widespread showers and thunderstorms are expected to continue
today and beyond.
- Elevated risk today for flash flooding and debris flows in
sensitive areas, especially over recent burn scars.
- Heavy rain becomes more localized Wednesday and flash flooding
remains a concern, especially for recent burn scars.
- Temperatures will trend cooler this week thanks to rain and
cloud cover.
&&
.SHORT TERM /THROUGH WEDNESDAY/...
Issued at 411 AM MDT Tue Aug 26 2025
A wet and active forecast continues to take shape this morning.
Water vapor imagery shows well stacked moisture at all levels across
the Great Basin, bleeding across the state line this morning.
Overnight showers have been persistent across eastern Utah and
western Colorado. Southwesterly upslope flow has produced showers
and thunderstorms all night on the eastern Tavaputs. Subsidence
under the upper ridge has been curbing intrusion into the Colorado
side of the terrain there. Although, that's changing at the time of
this discussion, with a few thunderstorms working along the Rio
Blanco/Garfield County border. Convective debris and cloud cover
look to linger into the morning hours today, perhaps inhibiting
convective initiation. PWAT's will trend 150-180 percent of seasonal
normal today. Available moisture won't be a problem. A southwesterly
jet streak nosing into the Great Basin will continue to push
moisture our way. Upper level forcing and afternoon heating should
lend a hand by mid day. Hi res models are developing some scattered
showers this afternoon, then a series of vorticity lobes ramps up
production this evening. All of this is expected to pose some
challenges for burn scars and already saturated soils. Given the
antecedent dry conditions around the region, parched dirt is
expected to mitigate impacts of heavy rain. However, this will all
depend on very localized weather patterns today. A Flash Flood Watch
remains in effect today and tonight for much of the region to
highlight potential for flooding. Temperatures will remain on the
cool side of climatology today thanks to clouds and rain. A few
sunny locales will surge up towards more summer-like conditions, but
that will be the exception for much of the area.
Showers will taper some by early Wednesday morning, but given the
location of the jet overhead, we will see nocturnal showers
continue. Much of this activity will likely convert to stratiform
precipitation, thereby squashing rates of accumulation. However,
there remains a threat for localized flooding to continue early
Wednesday, given the ample moisture supply and potential for
overnight convection. Leftover cloud cover will come back into play
Wednesday again. While PWAT's trend downward, a generous supply of
surface moisture will get worked on by orographics. A few of these
showers and thunderstorms will likely produce rain rates capable of
flooding on burn scars again. Flood concerns will be much more
localized Wednesday afternoon. Temperatures will remain consistent
again Wednesday afternoon, with the chance for additional sunshine
to destabilize us further.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Issued at 343 PM MDT Mon Aug 25 2025
A low amplitude upper-level ridge centered over Colorado sets
up for the latter half of the week. This puts eastern Utah and
western Colorado in a southwesterly flow pattern. A 50-60 knot
jet will keep moisture elevated through the extended forecast,
but PWAT anomalies begin to fall from south to north on
Wednesday as "drier" air begins to work in. With PWAT anomalies
falling from 175-200% to 125-150% of normal, convection will
become less widespread and favor the higher terrain. With the
region already primed for precipitation, chances are higher that
afternoon storms could move off the terrain and into adjacent
valleys (typically to the northeast). Stronger storms will
continue to be capable of producing frequent lightning and burn
scar flash flooding, but the frequency in which this occurs will
trend downward into the weekend.
Temperatures remain at or below seasonal normals through the
seven-day forecast and will be highly dependent on how much
cloud cover there is each day. In general, we'll see a decrease
in cloud cover heading into the weekend so temperatures will
warm a handful of degrees in return.
&&
.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1115 AM MDT Tue Aug 26 2025
Showers will likely produce intermittentbreakpoint conditions
for the terminals with low ceilings and visibility. Gusty
outflow winds and small hail will remain a concern for aviators
too. Winds will remain light and terrain driven otherwise. Some
shower activity is expected to continue into tomorrow morning.
&&
.HYDROLOGY...
Issued at 411 AM MDT Tue Aug 26 2025
Flash flooding and debris flows adjacent to burn scars
continues to be a prominent concern as anomalously high moisture
makes its way through the region. Non-burn scar related mud and
rock slides have also been observed over the past couple days
as a result of the multiple days of rainfall. PWAT's surge
higher today. As a result, a Flash Flood Watch has been issued
for southeastern Utah and much of western Colorado. Flash
flooding will become more localized Wednesday, but remain a
threat due to potential for heavy rainfall.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Flood Watch through this evening for COZ003-006>014-017>023.
UT...Flood Watch through this evening for UTZ022-028-029.
&&
SHORT TERM...LTB
LONG TERM...KAA
AVIATION...TGJT
HYDROLOGY...TGJT
Hazardous weather outlook, Aug 26, 3:05 AM MST, 8 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
405 AM MDT Tue Aug 26 2025
COZ001>014-017>023-UTZ022>025-027>029-271015-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
405 AM MDT Tue Aug 26 2025
This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.
.DAY ONE...Today and tonight.
Widespread convection is expected this afternoon. Storms will be
capable of producing moderate to heavy rainfall, small hail, gusty
winds, and frequent lightning. Flash flooding and debris flows are
possible in sensitive areas, such as slot canyons and recent burn
scars. A Flash Flood Watch remains in effect for western Colorado and
southeast Utah.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Chances of widespread heavy rain, along with potential flash
flooding or debris flows, continue through the week. Temperatures
will run below normal.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to relay rainfall amounts or any observed
flooding to the National Weather Service in Grand Junction.
In the hours before
Local storm report, Aug 26, 8:07 AM MST, 3 hours 53 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
907 AM MDT Tue Aug 26 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 AM Rain 2 N Bondad 37.11N 107.88W
08/26/2025 M0.65 Inch La Plata CO Mesonet
Mesonet station DRG01 Durango.
0848 AM Rain 41 NNE Elgin 39.55N 109.91W
08/26/2025 M0.68 Inch Uintah UT Mesonet
Mesonet station WHBU1 Wildhorse.
0848 AM Rain 4 S Sawpit 37.93N 108.01W
08/26/2025 M0.56 Inch San Miguel CO Mesonet
Mesonet station GW1216 Sawpit.
0845 AM Rain Dolores 37.47N 108.50W
08/26/2025 M0.59 Inch Montezuma CO Mesonet
Mesonet station DOLC2 Dolores.
&&Debris Flow, Rio Blanco
- When
- August 26, 12:00 PM MST to 12:30 PM MST
- Where
- Rio Blanco County, 11.71 mi NW of Rio Blanco to 13.03 mi NW of Rio Blanco
- Cause
- Heavy Rain / Burn Area
- Reported by
- County Official
- Coordinates
- 39.819, -108.149
At approximately 1:18 PM MDT, a report reached NWS Grand Junction that heavy rain over the Lee Burn Scar had triggered a debris flow over Rio Blanco County Road 5 in the same area that had run on August 24th. This time, no vehicles were trapped and no other damage occurred, nor were any injuries or fatalities reported.
Debris Flow, Rio Blanco
- When
- August 26, 1:15 PM MST to 1:45 PM MST
- Where
- Rio Blanco County, 3.12 mi WSW of Meeker to 3.17 mi WSW of Meeker
- Cause
- Heavy Rain / Burn Area
- Reported by
- County Official
- Coordinates
- 40.016, -107.976
Heavy rain on the Lee Burn Scar led to debris flows that filled culverts along Highway 13, particularly at the intersection of Rio Blanco County Road 33. This led to flooding of fields and ranches in the Josephine Basin region, just south and west of Meeker. Some debris was also noted along the side of both County Road 33 and Highway 13.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in Illinois, August 26, 20251 death · $19,000 · 1 event
- Wildfire in Washington, August 26 to 31, 2025$540,000 · 1 event
- Flash Flooding and Debris Flow in New Mexico, August 26, 2025$50,000 · 3 events
- Flood and Damaging Winds in Arizona, August 26 to 27, 2025$13,000 · 50 kt wind · 3 events
- Flash Flooding in Nevada, August 26, 20256 events
- Flash Flooding and Debris Flows in Idaho, August 26, 20256 events
- Flooding and High Wind in Alaska, August 26 to 31, 202565 kt wind · 5 events
- Flash Flooding in Arizona, August 26 to 27, 20255 events
- Flood in South Dakota, August 26 to 31, 20251 event
- Waterspout in Gulf of Mexico, August 26, 20251 event
- Wildfire in California, August 26 to 31, 20251 event
- Waterspout in South Atlantic Coastal Waters, August 26, 20251 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1291260, 1291261.